Search by Outline Set Search Limits Advanced Search Back Home

Risk of Esophageal Ulcerations Associated with Bisphosphonates

Summary:

  • The use of bisphosphonates has been associated with gastrointestinal adverse events, including esophageal ulcerations.
  • Although case reports and endoscopic studies have shown esophageal irritation from bisphosphonate use, large, randomized controlled trials do not show significant differences in gastrointestinal effects when bisphosphonates are compared to placebo.
  • Data suggest that esophageal complications are uncommon when bisphosphonates are properly administered.


Author: Carolyn J. Steber, PharmD
Editor-in-Chief:  Anthony J. Busti, MD, PharmD, FNLA, FAHA
Content Editors: Sabrina W. Cole, PharmD, BCPS and Donald S. Nuzum, PharmD, BCACP, BC-ADM, CDE, CPP
Last Reviewed:  August 2015

Supporting Guidelines

  • National Osteoporosis Foundation:

    "Side effects are similar for all oral bisphosphonate medications and include gastrointestinal problems such as difficulty swallowing, inflammation of the esophagus and gastric ulcer."  

    • Reference:  National Osteoporosis Foundation.  Clinician's Guide to Prevention and Treatment of Osteoporosis.  2013.  Click Here

Landmark or Original Studies

  • Bauer DC, Black D, Ensrud K, Thompson D, Hochberg M, Nevitt M, Musliner T, Freedholm D. Upper gastrointestinal tract safety profile of alendronate - the fracture intervention trail. Arch Intern Med 2000;160:517-525. PubMed
  • McClung MR, Geusens P, Miller PD, Zippel H, Bensen WG, Roux C, Adami S, Fogelman I, Diamond T, Eastell R, Meunier PJ, Reginster JY. Effect of risedronate on the risk of hip fracture in elderly women. N Engl J Med. 2001;344(5):333-340. PubMed

Related Articles & Reviews

  • Cryer B, Bauer DC. Oral bisphosphonates and upper gastrointestinal tract problems: what is the evidence? Mayo Clin Proc 2002;77:1031-1043.
  • Lichtenberger LM, Romero JJ, Bigson GW, Blank MA. Effect of bisphosphonates on surface hydrophobicity and phosphatidylcholine concentration of rodent gastric mucosa. Dig Dis and Sci 2000;45(9):1792-1801.
  • Colina RE, Smith M, Kikendall JW, Wong RKH. A new probably increasing cause of esophageal ulcerations: alendronate. Am J Gastronenteral. 1997;92:704-706.
  • Gomez V, Xiao SY. Case report: alendronate-induced esophagitis in an elderly woman. Int J Clin Exp Pathol 2009;2:200-203.
  • Sorrentino D, Trevisi A, Bernardis V, DeBiase F, Labombarda A, Bartoli E. Esophageal ulceration due toalendronate. Endoscopy. 1996;28:529.

Other EBM Consult Related Content

MESH Terms or Keywords

  • Bisphosphonates Esophageal Ulceration, GI Irritation Bisphosphonates